February 05, 2011,
L.R. asks from Chicago, IL on January 11, 2008
6 Month Old Infant on Albuterol for Wheezing and Cough. Side Effects Are Crazy!
Does anyone have any info on giving a child oral Albuterol. She has a seemingly productive cough but no other cold symptoms. Doctor told me it was a virus and prescribed oral Albuterol. Pharmacist said that it would make her hyper but I wasnt prepared for how hyper she would become. It is like having a baby on speed. I would consider stopping the treatment but want to know if anyone has similiar situation. Doctor seemed to have diagnosed her in 20 seconds. Any thoughts? Thanks!
So What Happened?™
Well after 4 action packed days with a baby on albuterol, the doctor said her lungs sounded clear and I could take her off the medicine. I really do appreciate all you moms taking time out of your busy schedules to respond to my dilemna. Reading the responses is very reassuring. Thanks again.
D.W. answers from Jacksonville on January 15, 2008
I would ask about albuterol through a breathing machine. My son used that when he was younger. There were never any side effects like that. It really helped also!
J. answers from Chicago on January 14, 2008
I wanted to let you know that my daughter has been on allbuteral since she was 8 months old, she is not on it all the time but when she gets bad colds she goes right on it. It does make them more hyper. She is 3 1/2 now so she is a little bit more used to it. She still can be crazy and i do have to watch her when she is on it because she sometimes cannot control herself, she gets frustrated real easy and i have to remember to go with the flow. we also have been on pulimicort which is not as bad of a steroid, what i started doing was chaging the albuterol doses a little bit, because she was so hyper, i would get the liquid that is not pre mixed and i would mix it but at a lower amount, she was still getting the medicine but she just happen to be getting a lower amount. i do have to admit that if really does help the lungs and the ability for them to breath, we have to take the good with the bad, if you have any more questions feel free to email me, ____@____.com good luck and i hope she does not have to stay on it too long.
Moms recommend the following deals from Mamapedia:
C.B. answers from Bloomington on January 13, 2008
My daughter breaks out in hives from the liquid Albuterol. Her doctor tried to tell me that she shouldn't be having any effects from it. Not true! It got so bad I rushed her to the ER. Take her off of it and talk to another doctor or pharmacist. I am always calling a CVS or Walgreens pharmacy if I have questions about side effects. They may even be able to suggest something different. I use Dimetapp or Robitussin.
D.S. answers from Chicago on January 12, 2008
As a pediatrician, I can tell you that wheezing and cough are common symptoms, but do not always mean your child has asthma. Oral albuterol is no longer recommended treatment for asthma for the reason you have discovered...the side effects are terrible and it doesn't help the cough much. If you're going to use albuterol, use the inhaled form ie puffer or nebuliser, with a mask. If it helps, go ahead and use it, if not, just stop. Albuterol is a safe medication in children but obviously you only want to use what you need.
If it's a virus, the wheeze should improve after a few days but teh cough may persist. The way to tell an asthma 'cough' is that it's worse at night. If it's worse during the day, it's probably just a virus. Viruses tend to trigger asthma so it's sometimes hard to know the difference.
My advice is definitely stop the oral albuterol, see how your daughter is and if the cough is still there, especially at night, try inhaled albuterol (you can now only get Xoponex)
1 mom found this helpful
J.V. answers from Kokomo on January 12, 2008
There is a medicine on the market similar to Albuterol called Xopanex (ZO-pa-nex). It works the same way only it doesn't cause the hyperactivity and rapid heart rate. Pediatricians use it a lot on little kids and elderly people. Might check with your pedatrician, since she had such a reaction.
Another great little trick I learned is to rub your baby's feet with Vicks Vapo rub. Sounds dumb, I know, but it works like a charm... almost immediately. Has to do with the reflex points on your feet that connect to the rest of your body. Make sure you focus on the ball of the foot. I have asthma and it works great for adults too!
T.G. answers from Chicago on January 13, 2008
I would ask for a nebulizer and xopenex as the mist medication. My son used that first for 2 years before they ever gave him albuterol. I would trust your instincts and go back to the Dr. asap and ask for something else. My son has been using Albuterol from 2yrs-5yrs old off and on as needed, and it has caused minimal hyperactivity for him. He uses an inhaler and a child's mask.
M.N. answers from Chicago on January 12, 2008
Our daughter is the same age and she was on level albuterol which was given through the enebeulizer (sp). It worked really well her wheezing went away in a couple days along with the cough she was having bronchial spasms.
J.K. answers from Chicago on January 13, 2008
My 9 month old has the RSV virus right now and the doctor prescribed albuterol -- but we first took it through the nebulizer and then through an inhaler with a special mask-contraption on the end designed for babies. I would say that his heart rate went way up but he wasn't too hyper. Maybe the inhaled version would be better.
S.B. answers from Elkhart on January 13, 2008
My youngest son was put on this also.
I don't remember him getting hyper but then when I think on it I think he was younger.
From what I understand albuterol is mostly used for asmatic children. In older children in usually is percriped in an inhaler (I know this because my same child now has the puffer)
I am not big on medication if I can steer away from it.
Something you can try-and maybe it will sound canny, if you don't want to give her the medication and you don't want her hyper you could rub vick vapo rub all over the bottom of her feet and the put socks on her. That should stop her from coughing completely. You may have to reapply a couple times throughout the course but it's always worked.
I am not a dr. but I am a little surprised that they gave you albuterol for a virus cough...
Best wishes to you and hope you find something that works!
S.S. answers from Chicago on January 13, 2008
STOP treatment immediately and call your doctor. The nedicine couldbe causing her heart to race. It's unacceptable to diagnose so quickly. Trust your instincts.
D.K. answers from Indianapolis on January 13, 2008